Pennsylvania, 2004

Lightning Strike in Pennsylvania, April 1, 2004

April 1, 2004 · NWS PHI · 1 event in 1 county or zone

Lightning struck one town house in the Stone Hill Farms development in Spring Township. An elderly woman was uninjured when the lightning bolt came through the glass door and struck her metal cane inches away from where she was sitting in her recliner.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck one town house in the Stone Hill Farms development in Spring Township. An elderly woman was uninjured when the lightning bolt came through the glass door and struck her metal cane inches away from where she was sitting in her recliner. A four-alarm fire then erupted in a nearby town house. Three of them were damaged before the fire was extinguished. Two of them had gaping holes in their walls and roofs. Three people were temporarily displaced. One person received assistance from the American Red Cross. About 150 firefighters battled the blaze. Damage was estimated at $225,000. There were no serious injuries. Thunderstorms that evening also dropped small hail in Wyomissing and Dryville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 1, 3:40 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 1, 3:40 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EST THU APR 1 2004

TIS THE SEASON TO START RESPECTING THE SUN. WHERE THE CLOUDS BROKE,
TEMPS ROSE INTO THE 60S. WITH THE CLOUDS BACK ACROSS THE CWA, THE
BEST I COULD FIND THE PAST HOUR WAS 59 AT PHILLY. IM SURE THE
HIGHER TEMPS DIDNT CAUSE TO MANY COMPLAINTS. A BYPRODUCT OF THIS
LOWER LEVEL WARMTH WAS HIGHER CAPES AND SOME THUNDER.

FOR TONIGHT, I THROTTLED BACK THE POPS ACROSS MID SECTIONS OF THE
CWA. WITH THE CUTOFF EXPECTED TO RETROGRADE A BIT OVERNIGHT, AM
EXPECTING THE MAIN PRECIP SHIELD OVER THE DELMARVA WESTWARD TO
REMAIN THERE, EVEN WITH IT PIVOTING. HAVE GONE LIKELY HERE. THE
OTHER RADAR HIGHLIGHT IS THE BAND ADVECTING ACROSS OKXS ZONES. THIS
BAND SHOULD CLIP OUR FAR NORTHERN ZONES. THUS HAVE HIGHER POPS HERE
AS WELL. OTHERWISE, CHANCE POPS WERE PUT IN PLACE. HAVE KEPT THE
MENTION ON AN ISOLATED THUNDERSTORM GOING INTO THE EVENING HOURS
FROM ABOUT PHILLY SOUTH. IT IS HERE WHERE PEAKS OF SUN HAVE BEEN
SEEN AND HAVE INCREASED LOW LEVEL BUOYANCY. OTHERWISE, WITH PLENTY
OF MOISTURE CONTINUING TO ADVECT INLAND - BENEATH H8.5, WITH LESS OF
A PRESSURE GRADIENT IN COMPARISON TO 24 HOURS AGO, COMBINED WITH
WEAK DOWNWARD VERTICAL MOTION LATER TONIGHT AND A LOWERING ON THE
INVERSION, WE THOUGHT THAT THE THREAT OF FOG WAS MORE REALISTIC
TONIGHT. HAVE MENTIONED DENSE ACROSS THE HIGHER TERRAIN ZONES.

BEYOND THE TONIGHT PERIOD, HAVE CHANCE POPS THROUGH SATURDAY MORNING
AS THE IMMENSE VORTEX MEANDERS TOWARD AND OFF THE COAST. SUNDAY AND
MONDAY WELL MOST LIKELY BE BACK IN A LOWER THAN NORMAL TEMP REGIME
AS ENERGY CARVES OUT YET ANOTHER CLOSED UPPER FEATURE. WE HAVE
CONTINUED TO MENTION THE SNOW WORD UP ACROSS THE NRN ZONES.

TAKING HPC GUIDANCE INTO ACCOUNT, HAVE OPTED TO SLOW DOWN THE COLD
FRONT FOR NEXT WEEK(WED-THU TIMEFRAME). AT THIS POINT, IT APPEARS
LIKE A LIQUID EVENT.

ON THE MARINE SIDE...THE SCAS HAVE BEEN TAKEN DOWN.

.PRELIMINARY POINT TEMPS/POPS...
MPO 38 48 34 49 / 60 40 30 30
ABE 41 49 38 50 / 40 50 30 30
RDG 41 50 38 53 / 40 50 30 30
PHL 43 51 42 55 / 30 50 30 30
12N 38 49 33 50 / 40 50 30 30
SMQ 42 51 40 53 / 40 40 30 30
TTN 42 51 40 54 / 40 40 30 30
MIV 42 49 40 54 / 40 40 30 30
N55 41 47 41 50 / 30 40 30 30
ACY 42 48 41 53 / 30 40 30 30
ILG 42 51 42 54 / 40 50 30 30
DOV 42 51 42 54 / 60 50 30 30
GED 42 51 42 55 / 60 40 30 30

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

KRUZDLO
Hazardous weather outlook, Apr 1, 3:57 AM EST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 AM EST THU APR 1 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-010856-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
357 AM EST THU APR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

LOCALIZED HEAVY RAIN AND WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TODAY. THE THUNDERSTORMS SHOULD OCCUR MAINLY IN NEW JERSEY AND
DELMARVA. WHILE POOR DRAINAGE FLOODING IS EXPECTED, RIVERS AND
STREAMS ARE EXPECTED TO REMAIN WITHIN BANKFULL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TFG

The radar

The Philadelphia radar (KDIX), 139 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Berks

When
April 1, 6:45 PM EST
Where
Berks County, 2 mi S of Sinking Spg
Property damage
$225,000
Reported by
EMERGENCY MANAGER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392751.